(Remember, none of this constitutes medical advice.)
We almost always change Q’s pump out at 4:00 pm. It’s the best time for us given our schedules. I can get it done before gymnastics or whatever other activity we might have. The “change pod” alarm is set at 1 hour, so it reminds us at 3:00 pm and doesn’t go off in the middle of the school day.
We frequently have high blood sugars, not at dinner, but at bedtime after a pod change.
When I asked Insulet’s customer service, they told me that this does happen for some people and some people choose to give a bolus at the time of the pod change to help offset it.
For a while I was giving 1 unit before changing the pod. My thinking was that I knew the old pod was working, so why not use it and make sure the insulin is getting delivered and absorbed.
But then I found that 1 unit was sometimes too much. So I started giving a correction based on her blood sugar at the time of the change. Again, this was with the old pod. Sometimes this worked, sometimes it didn’t.
When I was chatting with the CDE, I bounced these ideas off of her. She said that they have a young patient who used to have big highs after pod changes, but doesn’t any more. The nurse said that none of their staff knows why this is working for this child, but that it works for them. This family has been leaving the old pod on after the new one is put on and taking it off at bedtime.
So we’ve begun leaving the old one on for the rest of the day, most of the time, unless it needs to come off. We apply baby oil at bedtime to loosen up the adhesive and let it soak in. At some point in the night the pod slips off or Q takes it off in the morning.
If I think about it, I put an “X” on the old pod with a Sharpie so there’s no question which one is the new one and which is the old.
I also realized that maybe the high might be from poor absorption right after the pod is changed. What if it takes a couple of boluses to really get the insulin flowing? So I tried giving giving 0.5 to 1.0 units after the change with the new pod.
Some of these may be old wives tales, but they are worth a try, right?
The bedtime highs after pod changes are at this point not every time, but if we have an unexplained high at bedtime, it is almost always on pump change day.
Does your child have post pump change highs (regardless of which insulin pump you use)? What have you done to try to head them off? Is there a certain time of day that works best for you? I would love some suggestions.
Scott of Arden’s Day’s response to this post: Bravery